Acute adrenal crisis is a life-threatening state caused by insufficient levels of cortisol, which is a hormone produced and released by the adrenal gland.
Alternative Names: Adrenal crisis; Addisonian crisis; Acute adrenal insufficiency
Causes, incidence, and risk factors:
The two adrenal glands are located on top of the kidneys. They consist of the outer portion, called the cortex, and the inner portion, called the medulla. The cortex produces three types of hormones, all of which are called corticosteroids.
Cortisol is a glucocortoid, a corticosteroid that maintains glucose (blood sugar) regulation, suppresses the immune response, and is released as part of the body's response to stress. Cortisol production is regulated by a small gland just below the brain called the pituitary gland. Cortisol is essential for life. Acute adrenal crisis is a medical emergency caused by a lack of cortisol. Patients may experience lightheadedness or dizziness, weakness, sweating, abdominal pain, nausea and vomiting, or even loss of consciousness.
Adrenal crisis occurs if the adrenal gland is deteriorating (Addison's disease, primary adrenal insufficiency), if there is pituitary gland injury (secondary adrenal insufficiency), or if adrenal insufficiency is not adequately treated.
Risk factors for adrenal crisis include physical stress such as infection, dehydration, trauma, or surgery, adrenal gland or pituitary gland injury, and ending treatment with steroids such as prednisone or hydrocortisone too early.
Signs and tests:
In adrenal crisis, an intravenous or intramuscular injection of hydrocortisone (an injectable corticosteroid) must be given immediately. Supportive treatment of low blood pressure with intravenous fluids is usually necessary. Hospitalization is required for adequate treatment and monitoring. If infection is the cause of the crisis, antibiotic therapy may be needed.
Death may occur due to overwhelming shock if early treatment is not provided.
Calling your health care provider:
Call your health care provider if you have Addison's disease and are unable to retain usual medications because of vomiting.Go to the emergency room or call the local emergency number (such as 911) if symptoms of acute adrenal crisis develop.
People who have Addison's disease should be taught to recognize signs of potential stress that may cause an acute adrenal crisis. Most people with Addison's disease are taught to give themselves an emergency injection of hydrocortisone or increase their dose of oral prednisone in times of stress.
It is important for the individual with Addison's disease to always carry a medical identification card that states the type of medication and the proper dose needed in case of an emergency.
Never omit medication. If unable to retain medication due to vomiting, notify the health care provider.